Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 98, NWS Mobile, AL

April 29, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 1999, 2:11 PM CDT for Mobile County, Alabama. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1999, 2:11 PM CDT (19:11 UTC)
Expired
Apr 29, 1999, 3:30 PM CDT
In force
79 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 291912 RRA
SVRMOB
ALC097-292030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT THU APR 29 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 330 PM CDT

* AT 208 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 11 MILES SOUTHWEST OF BAYOU LA BATRE OR 10 MILES WEST OF
  CODEN... MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  CODEN BY 225 PM CDT
  ALABAMA PORT BY 245 PM CDT
  DAUPHIN ISLAND BY 250 PM CDT
  FORT GAINES BY 255 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. OPERATORS OF SMALL CRAFT SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:40 AM CDT, 11 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 2:40 AM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 AM CDT THU APR 29 1999

BIG PICTURE NOW LOOKS TO BE DIGGING TROF OVER THE EASTERN U.S.
WITH GOOD CAA PUSHING WELL SOUTH OVER THE GULF BY FRI MIDDAY. WEAK
HIGH PRES SETTING OVER THE REGION THIS AFT AND EVE WILL QUICKLY BE
INTERRUPTED BY THIS COOLER AIR BY LATE TONIGHT OR EARLY FRI MORNING
FOR MOST OF THE FA. MAIN CONCERN WITH THIS EVENT WILL BE THE
WESTERN EXTENT OF PASSING SW TO THE NE MOVING CLOSER TO THE REGION
BEGINNING THIS AFTERNOON CONTINUING INTO THE EVENING HRS. WITH
EXPECTED FLOW FROM THE SW BY THIS AFT AND RESIDUAL MOISTURE ABOVE THE
SFC TO 850 MB...INCREASED CHANCES OF SIGNIFICANT PRECIP OVER MUCH OF
THE EASTERN HALF OF THE CWA MAY BE OF CONCERN BEGINNING LATER THIS
AFT.

LATEST PROGGS BASICALLY ALL MODELS IN FAIR AGREEMENT WITH CURRENT
PATTERN DEPICTING SIGNIFICANT S/W TROF MOVING SE TO THE GA CST BY
AFTER 12Z OR SO FRI. ALL MODELS CONTINUE TO SHOW MOISTURE UP TO 5K FT
OR SO THROUGH MIDNIGHT TONIGHT OVER MUCH OF S AL AND NWFL AS SYSTEM
PASSES...SUGGESTING SCATTERED CONVECTION DEVELOPING OVER EASTERN
PORTIONS OF THE FA LATER THIS AFT AND EVE IS LIKELY. BY FRI BELIEVE
LINGERING STATUS MIXED POSSIBLY W/ LIGHT RA AT TIMES COULD ALSO MAKE
THINGS TRICKY TO THE E LATER IN THE PD. ALSO...BELIEVE BETTER
CLOUDINESS THAN EARLIER ANTICIPATED WILL BE THE NORM FOR MOST OF THE
FA BEGINNING LATER THIS AFT CONTINUING INTO EARLY FRI.

OVER THE COASTAL WATERS WIND SW TO W 10 TO 15 KT THIS AFT AND EARLY
EVE BECOMING N THEN NE 15 TO 20 KTS AND GUSTY LATE TONIGHT. SEAS
BUILDING TO 4 FT BY EARLY FRI CONTINUING THROUGH SAT. SCEC MAY BE
NEEDED FOR LATE TONIGHT AND FRI. WINDS AND SEAS WILL SLOWLY SUBSIDE
BEGINNING LATE SAT CONTINUING INTO SUN AND MON.

MOB 85/56/75/54 2210  PNS 85/60/73/57 332-
DTS 79/55/73/51 332-  GZH 84/63/74/59 331- 32

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:50 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia70 min
Apr 29, 12:56 PM CDTSevere Thunderstorm WarningMOBMobile64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.